Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 24, NWS Sioux Falls, SD

August 29, 1999Woodbury County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 29, 1999, 8:30 PM CDT for Woodbury County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1999, 8:30 PM CDT (01:30 UTC)
Expired
Aug 29, 1999, 10:30 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 300130
FFWFSD
IAC193-300330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* URBAN FLOOD WARNING FOR...
  WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 1030 PM CDT

* AT 820 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING TO THE SOUTH AND
  EAST OF SIOUX CITY...MOVING SLOWLY EAST. MORE THUNDERSTORMS WERE
  REDEVELOPING IN THE SAME AREAS.

AT 820 PM 2.25 INCHES OF RAIN WAS REPORTED JUST EAST OF SIOUX
CITY...WITH 1.74 INCHES AT THE SIOUX CITY AIRPORT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

R~SR

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:30 PM CDT, 5 hours earlier.

Area forecast discussion, Aug 29, 3:30 PM CDT, 5 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN AUG 29 1999

A VERY CHALLENGING PKG TO PUT TOGETHER...ESPECIALLY WHEN CONSIDERING
WHEN TO TAPERING OFF PCPN TNGT AND THEN LOOKING FOR POSSIBILITIES OF
REDEVELOPMENT LATER TNGT INTO THE MRNG HOURS. MDLS SUGGESTING
MODERATE SUBSIDENCE BEHIND FIRST SHORTWAVE.  VSBL STLT AND NEARBY 88DS TO
THE W AND S WOULD SUGGEST EVIDENCE OF THE SUBSIDENCE AS PCPN BEGINS
TO CLEAR WRN CWA AND CURRENTLY NOT THAT IMPRESSIVE IN SRN PTNS NEAR
THE SUX AREA. NOT AS MUCH LIFT EXPECTED BY MDLS WITH SECOND WAVE
ESPECIALLY FOR FSD CWA...BUT DO NOT THINK YOU CAN DISCOUNT THIS
IMPULSE EITHER. OVERALL WL GO SCT TO CATEGORICAL THIS EVE...WITH
LOWER POP FOR THE LATE EVE THROUGH MRNG HOURS. WL NEED TO PLAY A
POPS/VERIFICATION GAME TOO FOR THE CCF AS QUITE A BIT OF THE CATEGORICAL PCPN
COULD END BY 00Z.

FOR LATER PRDS...NOTHING MORE THAN A SLIGHT CHC OF PCPN EXPECTED MON
NGT AND TUE...SO HAVE LEFT OUT OF THE PKG. WITH CDFNT STAYING W OF THE
CWA WELL THROUGH TUE...SRLY FLOW AND WARMER AIR TO ONCE AGAIN RETURN
MON AFTN AND TUE. MRF/NOGAPS CONTINUE TO INDICATE A WET EXTENDED
ALTHOUGH NOGAPS NOT AS STRONG AND S WITH UPPER LVL LOW PROGGED BY
MRF. HOWEVER BOTH MDLS BRING SOME VRY COOL 850 TEMPS OF -10 TO -14 C
IN NRN HALF OF SD AND EXPECT A COOLING TREND FM MID WEEK INTO THE
WEEKEND.

.FSD...NONE

BR

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.